Virginia, 2017Damaging Winds and Lightning Strikes in Virginia, June 15 to 16, 2017
June 15 to 16, 2017 · NWS RNK · 14 events in 8 counties and zones
For several days, high pressure to the east had pushed warm and humid air into the region. As an upper level storm system moved across the mountains from the Ohio Valley, scattered severe thunderstorms developed across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For several days, high pressure to the east had pushed warm and humid air into the region. As an upper level storm system moved across the mountains from the Ohio Valley, scattered severe thunderstorms developed across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 15, 2:00 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 15, 2:00 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
300 PM EDT Thu Jun 15 2017
.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region into this weekend. A weak cold front will
approach the area from the west this weekend with added showers
and storms likely into early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 245 PM EDT Thursday...
Coverage of convection has been lower than earlier anticipated,
possibly due to residual effects of bubble high behind outflow
from overnight convection upstream. However, latest satellite
trends and instability from mesoanalysis indicate conditions
remain favorable for convection to bloom into this evening aided
by approaching upper trof. In anticipation of this will
maintain healthy POPs for the next several hours then trend
things downward after 00Z. While synoptic environment lacks
shear, considerable instability will keep the threat of severe
storms in play as healthy updrafts may produce hail even with
deep warmth and DCAPE values will boost outflow. Any clusters
that develop will also bear close scrutiny as cold pool
interactions may boost storm development. Heavy downpours are
also a good bet and may give rise to local hydro problems.
Things quiet down overnight with more patchy dense fog developing
toward morning. Once the fog burns off, another bout of diurnal
convection is expected tomorrow with the upper trof axis slowly
drifts into the region.
Expect a continuation of warm and muggy conditions with
temperatures remaining right around will remain right around
seasonal norms.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM EDT Thursday...
The Subtropical ridge will hold along the East Coast with the main
zonal mid to upper level westerlies remaining across the northern
U.S. Friday night into Sunday night. The timing of the mid-level
weakness or trough in the broader subtropical ridge could be the key
to the weather across the southeastern CONUS.
The combination of solar heating, unstable air, upper shortwaves,
orographic lift and surface boundaries will result in the daily
chances for showers and thunderstorms mainly during the afternoon
and evening hours. SPC Day two convective outlook highlights a
marginal potential for severe thunderstorms on Friday afternoon into
Friday evening. Moderately large CAPE may be conducive to "pulse"
thunderstorms capable of producing at least localized strong
downbursts. With a relative light mean flow, there is also the
potential for flooding issues especially with high rainfall rates,
slow moving or training thunderstorms.
A upper level trough will slide eastward and reach the Great Lake
region on Sunday. Surface cold front will move from the Midwest into
the Ohio Valley by Sunday night. Not expecting a complete washout
for outdoor activity this Father's day weekend, but keep an eye to
the sky each afternoon and make sure action is taken if storms
approach. With 850 mb temperatures remaining from plus 16 to plus
18C, expect high temperatures Saturday and Sunday to range from the
mid 70s in the mountains to the upper 80s in the Piedmont. Overnight
low temperatures will remain mild with readings from the upper 50s
in the mountains to around 70 degrees in the Piedmont.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 245 PM EDT Thursday...
An upper low will move northeast from the Great lakes into Eastern
Canada on Monday and push a deep trof into the eastern US. There is
enough momentum to propel a strong cold front through the region on
Monday with a good chance for showers and thunderstorms. Moderate
instability and better low level wind field support the potential for
severe weather. The front will stall and linger close enough to keep
a chance for some scattered showers thunderstorms especially east of
the Blue Ridge for Tuesday and Wednesday. A secondary cold front may
create a few showers for Thursday. Cloud cover and convection will
hold temperatures down for Monday. Then, behind the cold front
cooler conditions expected Tuesday followed by moderating
temperatures into the end of the week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 245 PM EDT Thursday...
Expect aviation conditions this period will be quite similar to
previous days. Convection will have a strong diurnal trend and
should dissipate early tonight. Coverage of showers/storms has
been sparse thus far, but believe there is ample instability to
help convection bloom over the next few hours. Will use VCTS and
amend based on radar trends as things progress.
Overnight, expect lingering showers to dissipate and clouds to
scatter out. This will allow for fog/stratus development toward
daybreak. The fog will be most problematic at airfields that
experience direct rainfall so will fine tune obvis with later
TAF packages. For now, will indicate fog/stratus at the
climatologically favored locations of KLWB and KBCB, and also at
KLYH and KDAN where vsbys were quite low this morning.
Outside of thunderstroms winds will generally be light through
the period.
Extended Aviation Discussion...
Very moist and unstable conditions combine with an approaching
trof to keep convective activity, with a strong diurnal trend,
in the forecast into the weekend. There will also be a trend fog
fog/stratus development during the predawn hours. A better
chance for more widespread showers and storms including sub-VFR
looks to arrive on Monday with a surface cold front perhaps
crossing the region. This will allow for extended periods of
sub- VFR ceilings and visibilities. In addition, radiational
late night/early morning fog will be on the increase.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...MBS/JH
NEAR TERM...MBS
SHORT TERM...KK
LONG TERM...KK
AVIATION...MBS/JH
Hazardous weather outlook, Jun 15, 2:06 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
306 PM EDT Thu Jun 15 2017
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-160900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
306 PM EDT Thu Jun 15 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Strong to isolated severe thunderstorms could occur this afternoon
and evening with damaging winds and hail the main threats. In
addition, slow moving heavy rain producing storms could produce
localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional rounds of strong to isolated severe thunderstorms will
occur from Friday into early next week with the more widespread
coverage likely on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 15, 2:35 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
335 PM EDT THU JUN 15 2017
WVZ044-152000-
Monroe-
335 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN MONROE COUNTY...
At 334 PM EDT, a strong thunderstorm was located over Wayside, moving
northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Union...
Wolf creek...
Hollywood...
Pickaway...
and Glace.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3770 8039 3771 8038 3769 8038 3769 8036
3771 8035 3771 8034 3769 8035 3769 8033
3759 8029 3755 8071 3763 8072 3764 8071
3770 8055 3769 8045 3772 8039
TIME...MOT...LOC 1934Z 242DEG 27KT 3761 8066
RSSpecial weather statement, Jun 15, 2:38 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
338 PM EDT THU JUN 15 2017
NCZ019-152015-
Wilkes-
338 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES COUNTY...
At 337 PM EDT, a strong thunderstorm was located over Dockery, moving
east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Ronda...
Windy Gap...
Hays...
and Pleasant Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3621 8114 3632 8109 3630 8087 3606 8088
3606 8098 3605 8101
TIME...MOT...LOC 1937Z 280DEG 6KT 3626 8106
RSSpecial weather statement, Jun 15, 3:05 PM EST, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
405 PM EDT THU JUN 15 2017
VAZ020-152030-
Bath-
405 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
WESTERN BATH COUNTY...
At 405 PM EDT, a strong thunderstorm was located over Lake Moomaw,
moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Warm Springs...
Hot Springs...
Lake Moomaw...
Mountain Grove...
and Ingalls Field.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3822 7971 3821 7966 3792 7983 3799 8001
3804 7997 3807 7996 3810 7993 3812 7994
3813 7995 3815 7992 3818 7992 3825 7983
3825 7982 3827 7980
TIME...MOT...LOC 2005Z 287DEG 19KT 3806 7994
RSSpecial weather statement, Jun 15, 3:09 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
409 PM EDT THU JUN 15 2017
NCZ002-VAZ015-016-152045-
Alleghany-Grayson-Carroll-
409 PM EDT THU JUN 15 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN
CARROLL AND EASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE
CITY OF GALAX...
At 408 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fries to Mouth Of Wilson. Movement
was southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Galax...
Sparta...
Independence...
Fries...
and Ennice.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3661 8136 3678 8097 3657 8082 3656 8085
3656 8090 3653 8092 3641 8123
TIME...MOT...LOC 2008Z 311DEG 7KT 3670 8103 3658 8131
RSSpecial weather statement, Jun 15, 3:11 PM EST, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT THU JUN 15 2017
NCZ018-152045-
Watauga-
411 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
WESTERN WATAUGA COUNTY...
At 411 PM EDT, a strong thunderstorm was located over Valle Crucis.
the storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Boone...
Beech Mountain...
Sugar Grove...
Foscoe...
and Beech Mountain In Avery County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3631 8188 3633 8187 3635 8183 3621 8167
3613 8182 3616 8183 3619 8186 3619 8188
3622 8191 3623 8191 3624 8190 3626 8189
3628 8190 3629 8192
TIME...MOT...LOC 2011Z 323DEG 2KT 3619 8181
RSSpecial weather statement, Jun 15, 3:13 PM EST, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 PM EDT THU JUN 15 2017
NCZ019-152045-
Wilkes-
413 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES COUNTY...
At 412 PM EDT, a strong thunderstorm was located near Roaring River,
moving southeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ronda...
Windy Gap...
Clingman...
and Roaring River.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3619 8110 3627 8100 3622 8087 3606 8088
3606 8098 3605 8101 3605 8102
TIME...MOT...LOC 2012Z 307DEG 6KT 3618 8102
RSThunderstorm Wind, Montgomery
- When
- June 15, 4:05 PM EST
- Where
- Montgomery County, 2.58 mi SW of Vicker
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.120, -80.498
Thunderstorm winds downed a tree along Firetower Road, temporarily closing it to through traffic.
Thunderstorm Wind, Montgomery
- When
- June 15, 4:10 PM EST
- Where
- Montgomery County, 1.07 mi E of Cambria to 1.3 mi ESE of Cambria
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.148, -80.401
Thunderstorm winds downed several trees from Ellett Road to Cambria street near the town of Christiansburg. Pea size hail was also reported.
Thunderstorm Wind, Montgomery
- When
- June 15, 4:19 PM EST
- Where
- Montgomery County, 0.77 mi ESE of Riner
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.066, -80.437
Thunderstorm winds downed numerous trees along Union Valley Road near Riner. Estimates were that 8 to 10 trees were blocking the roadway at multiple locations.
Thunderstorm Wind, Roanoke
- When
- June 15, 5:05 PM EST
- Where
- Roanoke County, 1.49 mi NNE of Andrew Lewis Place
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.300, -80.120
Merging thunderstorms created strong winds that downed a few trees near the Salem City and Roanoke County line.
Thunderstorm Wind, Roanoke
- When
- June 15, 5:17 PM EST
- Where
- Roanoke County, 1.3 mi ENE of Medley
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.330, -79.980
Thunderstorm winds produced a 54 knot wind gust at KROA (Roanoke-Blacksburg Regional Airport).
Thunderstorm Wind, Roanoke
- When
- June 15, 5:22 PM EST
- Where
- Roanoke County, 0.88 mi SE of Cave Spg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.220, -80.010
Thunderstorm winds downed a power pole within the community of Cave Spring, causing power outages.
Thunderstorm Wind, Bedford
- When
- June 15, 5:45 PM EST
- Where
- Bedford County, 0.42 mi E of Stewartsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.270, -79.792
Thunderstorm wind gusts caused a tree to fall down on Jordon Town Road.
Thunderstorm Wind, Franklin
- When
- June 15, 5:45 PM EST
- Where
- Franklin County, 0.65 mi SE of Burnt Chimney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.092, -79.823
Thunderstorm winds downed a tree along Highway 122 between Hardy and Rocky Mount.
Thunderstorm Wind, Franklin
- When
- June 15, 6:06 PM EST
- Where
- Franklin County, 5.15 mi ENE of Burnt Chimney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.120, -79.740
Thunderstorm wind gusts caused a tree to fall down on Lost Mountain Road.
Thunderstorm Wind, Amherst
- When
- June 15, 7:20 PM EST
- Where
- Amherst County, 1.78 mi WNW of Dillard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.480, -79.180
Several small to large limbs were reported down due to thunderstorm wind gusts between Elon and Madison Heights.
Thunderstorm Wind, Henry
- When
- June 15, 8:00 PM EST
- Where
- Henry County, 2.86 mi ESE of Ridgeway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.570, -79.820
Thunderstorm winds resulted in numerous large branches blown down.
Lightning, Martinsville (C)
- When
- June 15, 8:05 PM EST
- Where
- Martinsville (C) County, 1.49 mi NNW of Martinsville
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.700, -79.880
Lightning struck a tree causing it to fall onto some power lines nearby.
Thunderstorm Wind, Pittsylvania
- When
- June 15, 9:40 PM EST
- Where
- Pittsylvania County, 2.72 mi N of Laurel Grove
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.719, -79.220
Several trees were down on Highway 360 due to thunderstorm wind gusts.
Lightning, Henry
- When
- June 16, 1:05 AM EST
- Where
- Henry County, 1.06 mi SSW of Martinsville City
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.667, -79.880
Lightning struck a tree which led to a house fire along Hillcrest Avenue near Martinsville. The Fire Marshall reported (via media) that the home and its contents were a total loss.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, June 15 to 18, 20174 deaths · 1 injured · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2017$355,000 · 2.75 in hail · 78 events
- Tornado and Hail in Missouri, June 15 to 17, 20173 injured · $61,000 · EF0 · 82 events
- Flash Flood and Hail in Texas, June 15, 2017$2.0 million · 2 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 15, 20174 injured · 2.75 in hail · 85 events
- Damaging Winds in Georgia, June 15, 2017$229,000 · 60 kt wind · 28 events
- Flash Flooding and Flood in Virginia, June 15 to 16, 2017$252,000 · 8 events
- Flash Flooding and Damaging Winds in New York, June 15, 2017$163,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 15, 20171 injured · 4 in hail · 59 events
- Damaging Winds in Alabama, June 15, 20171 injured · $23,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Oklahoma, June 15, 2017$74,000 · 2 in hail · 21 events
- Hail in Nebraska, June 15, 2017$165,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705064, 705065, 705824, 705067, 705068, 705069, 705070, 705774, 705071, 705820, 705823, 705827, 705825, 705828.